Minnesota, 2024

Hail and Damaging Winds in Minnesota, September 21, 2024

September 21, 2024 · NWS MPX · 6 events in 3 counties and zones

A weak shortwave trough produced isolated convection along a northeastward moving surface cold front. There were a few reports of marginally severe hail and wind during the morning in portions of west and east central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak shortwave trough produced isolated convection along a northeastward moving surface cold front. There were a few reports of marginally severe hail and wind during the morning in portions of west and east central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 5:04 AM CST, 18 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today.
  • A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week.
Area forecast discussion, Sep 21, 5:04 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Isolated to scattered showers and storms in central Minnesota
  this morning shifting to southern Minnesota into western
  Wisconsin later today.

- A fall temperature roller coaster with another warm day today
  before temperatures fall substantially Sunday and warming back
  up through the rest of the week.

&&

.DISCUSSION...
Issued at 240 AM CDT Sat Sep 21 2024

This weekend...Scattered showers with some isolated
thunderstorms will continue this morning driven by a LLJ in the
warm sector of the advancing system. Another round of showers
and thunderstorms is expected today along and ahead of the cold
front. With a cap in place there should be a time gap in
precipitation later this morning once the LLJ driven convection
comes to an end. As the surface heating continues ahead of the
front thermal profiles will eventually allow for the cap to
break. This will most likely be in the afternoon. By that time
the front should get far enough that the most likely areas for
rain and thunder will be in the southeastern quarter of
Minnesota and into western Wisconsin. The heating under the cap
should allow for some instability to form with up to around 1000
J/kg of SBCAPE forecast. Not a great shear setup so the chances
for severe storms are low. Any chance for a stronger storm
would likely be pulse convection and would not be a long lived
strong to severe threat if even occurs. Temperatures will be
much cooler behind this front with temperatures across
northwestern Minnesota (behind the front) 20 to 25 degrees
cooler than southeastern Minnesota (ahead of the front) for
today's forecast high temperatures. Behind this front Sunday
will be much cooler with high temperatures in the mid to upper
60s. Also with high pressure moving in, there should be
clearing skies during the day. Another system likely staying to
our south is unlikely to provide rain chances, but could keep
cloud cover longer across southern Minnesota into parts of
western Wisconsin.

Monday through Friday... The week ahead will be dominated by
surface high pressure with little chance for additional
rainfall. Also under mostly high pressure expect clear to mostly
clear skies. Winds at 850 mb trend back to a southerly or
westerly direction with more of a WAA regime in place. This will
help provide a warming trend through the week. Bringing
Monday's highs of near 70 up into the upper 70s by the end of
the week. Normal high temperatures this time of year are in the
upper 60s. So near normal the start of the week warming back
above normal for the remainder of the week. Despite annual
precipitation numbers still well above normal September has
been dry for many, with MSP Airport currently on track for one
of the driest Septembers on record.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 604 AM CDT Sat Sep 21 2024

Overall VFR today with periods of showers and thunderstorms
possible. Isolated thunderstorms will continue this morning.
These will remain isolated and may not hit terminals, but it
could be close and the spots where it is most likely have a
PROB30. Another chance for showers and storms this afternoon.
This would be for eastern MN and western WI terminals. Some LLWS
will continue early this morning, but later this morning it
should wind down the LLWS. As the LLWS winds down winds will
pick up later this morning and remain gusty for much of the
period. Should overall be from the south or southeast before the
front comes through later today and shifts to the northwest.

KMSP...Isolated thunderstorms to the west could get near the
terminal between 14Z and 16Z this morning. Kept it as a PROB30
as uncertainty remains on if the storms will survive or
dissipate before reaching the terminal area. There is another
chance for rain this afternoon as well. Kept with SHRA for now,
but if we warm up enough today it might need to be changed to
TSRA.

/OUTLOOK FOR KMSP/
SUN PM...VFR. Wind N 5-10 kts.
MON...VFR. Wind E 5-10 kts.
TUE...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Sep 21, 2:10 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Sat Sep 21 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Isolated to scattered showers with some isolated thunderstorms.
The chance for strong to severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 5:13 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Sat Sep 21 2024

MNZ056-064-065-211145-
Chippewa MN-Yellow Medicine MN-Renville MN-
613 AM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES
THROUGH 645 AM CDT...

At 613 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.

This includes the following highways...
 U.S. Highway 212 between mile markers 40 and 65.
 U.S. Highway 59 between mile markers 88 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 9592 4504 9535 4470 9518 4469 9531
      4470 9536 4468 9536 4463 9587
TIME...MOT...LOC 1113Z 253DEG 29KT 4474 9570

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC

The radar

The Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Renville

When
September 21, 5:22 AM CST to 5:28 AM CST
Where
Renville County, 2.85 mi NW of Sacred Heart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.810, -95.390

Hail, Renville

When
September 21, 6:15 AM CST to 6:22 AM CST
Where
Renville County, 0.85 mi SE of Renville
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -95.210

Report from Mping.

Hail, Renville

When
September 21, 6:35 AM CST to 6:40 AM CST
Where
Renville County, 0.69 mi N of Danube
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.790, -95.100

Lots of different sized hail was reported, up to golf ball.

Thunderstorm Wind, Isanti

When
September 21, 7:04 AM CST to 7:07 AM CST
Where
Isanti County, 3.57 mi SE of Oxlip
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.470, -93.340

A photo showed a 10 inch diameter pine tree that was snapped.

Thunderstorm Wind, Chisago

When
September 21, 7:32 AM CST to 7:38 AM CST
Where
Chisago County, Wyoming
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.330, -93.000

Some trees were blown down.

Thunderstorm Wind, Chisago

When
September 21, 7:39 AM CST to 7:46 AM CST
Where
Chisago County, 0.84 mi SW of Center City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.390, -92.840

Some trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215767, 1215768, 1217066, 1215769, 1217067, 1217068.